One of the most often abused class of drugs in the United States includes opiate painkillers, and the most commonly abused opiate painkiller is OxyContin. Called “hillbilly heroin,” “beans,” “80s,” “OCs,” “orange crayons” and more, these little extended-release pills are highly addictive when abused. If they are crushed before being ingested, they are even stronger, more addictive and deadlier.

What constitutes OxyContin abuse? Any or all of the following:

  • Any use of OxyContin without a prescription (also called non-medical use)
  • Taking more OxyContin than prescribed or dosing more often than recommended by the doctor
  • Combining the use of OxyContin with other prescription drugs, street drugs or alcohol
  • Crushing pills before swallowing, snorting or injecting them

If you believe your loved one is struggling with an OxyContin abuse issue, don’t wait to help them seek treatment. At Black Bear Lodge, we can assist you and your family.

Don’t Mistake Side Effects for Signs of Abuse

OxyContin, and any form of the drug oxycodone, is a highly potent medication. This means that in many users it will have effects other than just the intended relief from pain. According to Medline Plus, some of the most common side effects include the following:

  • Nausea and vomiting
  • Lost appetite
  • Sweating
  • Itching
  • Flushed skin
  • Constipation
  • Lightheadedness
  • Feeling tired or weak
  • Pinpoint pupils
  • Headache
  • Changes in mood
  • Bloodshot eyes

The Drug Enforcement Administration (DEA) reports that some of the physical and other signs of abuse of OxyContin, with or without a prescription, include:

  • Extreme mood changes
  • Periods of inability to hold a conversation characterized by nodding out or seeming to fall asleep
  • Constant complaints of not feeling well or being tired when loved ones show concern
  • Lying about how many pills they have taken or when their last dose was
  • Repeated needs to refill their prescription due to supposedly lost pills
  • Doctor shopping or seeking the same or similar prescriptions from multiple doctors in order to stay ahead of their physical tolerance to the medication
  • Stealing in order to afford more pills

Report Overdose Immediately

Death due to overdose when abusing OxyContin is a highly common occurrence. In fact, in many states, the number of deaths caused by opiate overdose is higher than the number of deaths caused by car accident.

If your loved one is nonresponsive after taking too many pills or exhibiting any of the symptoms below, call 911 immediately. Signs of overdose include:

  • Not breathing or breathing very shallowly
  • Slowed heart rate
  • Bluish tint to lips, skin or fingernails
  • Cold, clammy skin
  • Limp or weak muscles

The 911 operator will direct you as to whether or not you should turn your loved one on his or her side or perform CPR. Make sure that you can provide them with information about the substances your loved one has taken, including type of medications or other drugs as well as dose and the time that they took the drugs, if you know.

Address the Signs of OxyContin Abuse Through Effective Treatment

If you believe that your loved one is struggling with a dependence upon OxyContin or any other opiate painkiller, don’t wait to seek assistance. Call now and learn more about how we can help here at Black Bear Lodge.